Kansas, 2022

Hail in Kansas, May 13, 2022

May 13, 2022 · NWS ICT · 5 events in 2 counties and zones

A few severe storms produced large hail and strong winds across portions of south central Kansas on the 13th of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A few severe storms produced large hail and strong winds across portions of south central Kansas on the 13th of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 13, 5:22 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 13, 5:22 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Fri May 13 2022

.SHORT TERM...(This evening through Sunday)
Issued at 302 PM CDT Fri May 13 2022

FORECAST HIGHLIGHTS THE NEXT 7 DAYS:

* Thunderstorm chances this afternoon-evening generally southeast
  quarter of Kansas.

* Isolated storm chances Saturday afternoon-evening generally
  along/west of I-135.

* Storm chances late Saturday night-Sunday northern into eastern
  Kansas.

* Periodic off-and-on storm chances Monday night through next week.

THIS AFTERNOON-TONIGHT...Latest observational analysis in tandem
with short- term hi-res guidance supports the potential for
isolated to widely scattered thunderstorms this afternoon-evening,
mainly across south-central Kansas along/west of the Flint Hills,
with these chances possibly spreading into southeast Kansas later
this evening and tonight. The primary focus for convective
initiation is a weak/stalled frontal zone draped southwest to
northeast across the area. Overall large-scale forcing is
relatively weak, and possibly even slightly subsident in wake of
upper shortwave axis shifting just east of the area. So not
entirely confident on coverage of storms or their ability to
sustain themselves. However, if storms are able to form and
sustain themselves (as the latest deterministic HRRR and WoFS
suggests), a favorable combination of instability and effective
deep layer shear would favor large hail and damaging winds with
the strongest activity.

SATURDAY AFTERNOON-EVENING...Cannot rule out a stray thunderstorm
late Saturday afternoon- evening, mainly along/west of I-135, as
a stalling cold- frontal zone attempts to ooze in from the north.
Forcing remains quite weak and instability will probably be less
than today, so suspect chances will be fairly low for most.
However, if a storm is able to develop and sustain itself, large
hail and damaging winds will be possible, mainly due to the decent
deep layer directional shear.

SATURDAY NIGHT-SUNDAY...Thinking higher chances for thunderstorms
will be late Saturday night into Sunday, as the synoptic setup
appears to favor a forward-propagating thunderstorm complex moving
southeast across Nebraska, and into northern/northeast Kansas,
and possibly eventually into eastern Kansas, which could just
barely clip east/northeast portions of the forecast area. The
primary threats with this storm complex would be damaging winds.
If this storm complex lays out a big outflow boundary, it will
likely drive the synoptic front south fairly fast and end
additional storm chances by peak heating Sunday.

.LONG TERM...(Sunday Night through Friday)
Issued at 302 PM CDT Fri May 13 2022

After relatively quiet weather Sunday evening through Monday,
global model consensus supports periodic off-and-on storm chances
Monday night or Tuesday, through mid to late next week, as a pair
of shortwaves traverses Mid-America, and the frontal zone lifts
back north across the forecast area. Best storm chances during
this period will likely be during the late afternoon-evening
through early morning time. While instability should be sufficient
for stout updrafts, overall mid-upper flow and associated deep
layer shear will likely be modest at best. Consequently, while a
handful of strong to severe storms are possible during this
period, the threat for widespread and/or higher-end severe
weather appears low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 617 PM CDT Fri May 13 2022

VFR conditions are generally expected for this TAF period. There
is a slight chance for some thunderstorm activity at the KHUT,
KICT and KCNU terminals but the current dynamics are highly
"mixed" making the certainty of thunderstorms at these terminals
difficult at best. Currently, the areal coverage of any activity
this evening seems rather low at this time so kept the thunder out
of the TAFs for now. KCNU has the best chance for some
precipitation but pulled back the thunder possibilities to showers
only as there may not be enough push to get thunder going. By
morning, VFR conditions will reign with light winds for the
remainder of the TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  87  62  86 /  30  10  20  30
Hutchinson      56  87  60  84 /  20  20  20  20
Newton          57  86  60  84 /  30  10  20  30
ElDorado        59  86  61  85 /  30   0  10  40
Winfield-KWLD   60  87  62  88 /  30   0  20  30
Russell         52  86  56  83 /   0  20  20  10
Great Bend      53  86  58  84 /   0  20  20  10
Salina          54  88  58  84 /  10  20  20  30
McPherson       55  86  59  83 /  20  20  20  30
Coffeyville     62  87  62  87 /  30   0  10  40
Chanute         62  86  62  85 /  30   0  10  40
Iola            61  85  60  83 /  30   0  20  40
Parsons-KPPF    62  87  62  86 /  30   0  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ELM
Hazardous weather outlook, May 13, 2:47 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Fri May 13 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Fri May 13 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered strong to severe thunderstorms are
possible through this evening across mainly south-central Kansas
along and west of the Flint Hills. If a storm or two is able to
form and sustain themselves, the strongest activity will be capable
of ping-pong ball size hail and 65 mph winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An isolated strong to severe thunderstorm threat will exist Saturday
late afternoon and evening, generally along and west of the I-135
corridor. If a storm or two is able to form, large hail and damaging
winds will be the primary threats.

Strong to severe thunderstorms are possible late Saturday night
across northern and northeast Kansas, and Sunday over far eastern
Kansas. The primary threat with this activity will be damaging
winds.

Periodic off-and-on thunderstorm chances are expected Monday night
through Wednesday night or Thursday. While widespread severe weather
appears unlikely during this period, a handful of strong to severe
storms appear possible at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 13, 7:16 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
816 PM CDT Fri May 13 2022

KSZ082-140145-
Kingman KS-
816 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Kingman
County through 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Norwich, or 10 miles north of Harper, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norwich and Murdock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 9807 3768 9790 3760 9781 3739 9781
TIME...MOT...LOC 0115Z 210DEG 15KT 3742 9797

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MCGUIRE
Special weather statement, May 13, 7:50 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
850 PM CDT Fri May 13 2022

KSZ082-083-092-140215-
Sumner KS-Sedgwick KS-Kingman KS-
850 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern
Sedgwick, southeastern Kingman and northwestern Sumner Counties
through 915 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwich, or 12 miles southwest of Cheney, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheney, Norwich and Viola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

&&

LAT...LON 3739 9781 3738 9791 3749 9801 3770 9775
      3745 9753 3737 9780
TIME...MOT...LOC 0149Z 239DEG 13KT 3746 9787

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MCGUIRE

The radar

The Wichita radar (KICT), 32 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 13, 8:26 PM CST to 8:27 PM CST
Where
Sedgwick County, 7.13 mi WNW of Viola
Measured
1.25 in hail
Reported by
Public
Coordinates
37.520, -97.770

The report was relayed via social media.

Hail, Sumner

When
May 13, 8:27 PM CST to 8:28 PM CST
Where
Sumner County, 2.76 mi N of Milton
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -97.780

The report was relayed via social media.

Hail, Sedgwick

When
May 13, 8:45 PM CST to 8:46 PM CST
Where
Sedgwick County, 0.88 mi SE of Cheney
Measured
1.75 in hail
Reported by
Public
Coordinates
37.620, -97.770

A picture of golf ball sized hail was sent in by the public.

Hail, Sedgwick

When
May 13, 8:46 PM CST to 8:47 PM CST
Where
Sedgwick County, 0.55 mi W of Cheney
Measured
1.25 in hail
Reported by
Public
Coordinates
37.630, -97.790

The report was relayed via social media.

Hail, Sedgwick

When
May 13, 8:55 PM CST to 8:56 PM CST
Where
Sedgwick County, 2.29 mi ESE of Garden Plain
Measured
1.5 in hail
Reported by
Public
Coordinates
37.660, -97.640

The report was relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026123, 1026124, 1026125, 1026126, 1026128.